Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
The increasing use of herbal medicines calls for a heightened awareness of their potential side-effects. This especially pertains to western countries, where patients tend to use herbal medicine as self-medication, often alongside regular prescriptions, and physicians have less experience with their application. Here we report a case in which Parkinsonism, depression, and an atypical finding detected by dopamine transporter single-photon emission computed tomography were all belatedly recognized as side-effects of herbal medicine. This only occurred because one of its active ingredients, reserpine, has been extensively studied. For most other herbal medicines, however, knowledge about side-effects remains scarce or unavailable. Therefore, we suggest that physicians, when taking a medication history, should actively ask for the use of any herbal preparations.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.